Alert archive / Minnesota / Tornado Warnings in 2009
Tornado Warning 52, NWS Twin Cities, MN
NWS Twin Cities, MN issued this tornado warning at Aug 19, 2009, 6:29 PM CDT for Brown County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2009, 6:29 PM CDT (23:29 UTC)
- Expired
- Aug 19, 2009, 7:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Brown County, MN
The radar
The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KMPX 192329
TORMPX
MNC015-200000-
/O.NEW.KMPX.TO.W.0052.090819T2329Z-090820T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 PM CDT WED AUG 19 2009
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL BROWN COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 700 PM CDT
* AT 627 PM CDT...RADAR INDICATED A STORM CAPABLE OF PRODUCING A
TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS 3 MILES SOUTH OF
COBDEN...OR ABOUT 7 MILES SOUTHWEST OF SLEEPY EYE...AND MOVING EAST
AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
LEAVENWORTH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON RADAR...IT MEANS THAT
STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY
BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.
ENVIRONMENTAL CONDITIONS SUGGEST THAT A SMALL TORNADO IS IMMINENT...
BUT WILL NOT LIKELY BE ON THE GROUND FOR A LONG TIME...OR CAUSE
WIDESPREAD SEVERE DAMAGE.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4428 9485 4429 9466 4415 9465 4422 9497
4428 9493
TIME...MOT...LOC 2329Z 291DEG 11KT 4424 9482
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Aug 19, 3:37 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 19, 3:37 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 337 PM CDT WED AUG 19 2009 .DISCUSSION... FORECAST DIFFICULT IN THE SHORT TERM...ENOUGH 0-3KM CAPE/LOW LEVEL CAPE/ AND SHEAR AXIS ALONG THE DEVELOPING SFC LOW AND SFC BNDRY TO GENERATE SOME SHORT LIVED WEAK TORNADOES. THIS WAS MOVING TO THE NORTHEAST LATE THIS AFTERNOON AND SHOULD EXIT THE EC MN AREA THROUGH 5-6 PM. WATER VAPOR IMAGERY SHOWING NICE TROUGH/VORT LIFTING TO THE NORTHEAST OVER EASTERN MN/WRN WI. EXPECT THE ACTIVITY OT LINGER INTO NORTHWEST WI INTO THE EVENING HOURS. SFC FNT MOVING INTO WESTERN MN AT THIS TIME AND SHOULD CONTINUE TO AFFECT WRN MN THIS EVENING AS WELL. UPPER LOW THEN DROPS SOUTHEAST OVER THE AREA FOR LATE TONIGHT AND THURSDAY...COTNINUING THE THREAT OF SHOWERS TO THE REGION. WILL COTNINUE THE LIKELY POP SCENARIO OVER THE AREA AND THEN GRADUALLY TAPER POPS INTO WISCONSIN FOR FRIDAY. DRIER CONDITIONS DEVELOP THEN FRIDAY AND INTO THE WEEKEND AS UPPER LEVEL RIDGING DEVELOPS. THIS SHOULD WARM TEMPERATURES INTO THE 80S AS WELL. LONGER RANGE HAS NEXT FRONT MOVING INTO THE AREA TUESDAY INTO WEDNESDAY...AND INCLUDED CHANCE POPS FOR THIS SYSTEM. && .AVIATION.../18Z TAF ISSUANCE/ AVIATION FORECAST IS VERY COMPLICATED AND PREDOMINANTLY FULL OF POOR CONDITIONS THROUGH THE FORECAST PERIOD. OVERALL THINGS ARE DIVIDED INTO THREE TIME FRAMES... THE PRE-FRONTAL WIDESPREAD RAIN WITH EMBEDDED THUNDER ONGOING... A PERIOD OF MID-LEVEL DRYING LATE THIS AFTERNOON INTO THIS EVENING COINCIDENT WITH FROPA AND POTENTIAL FOR SOME SCT SHRA/TSRA... THEN THE ARRIVAL OF MORE WIDESPREAD CLOUD COVER TOWARD THE END OF THE FORECAST PERIOD AS CYCLONIC BOUNDARY LAYER FLOW AND THE LOW LEVEL THERMAL TROUGH WORK INTO THE AREA. CEILINGS ARE ALL OVER THE PLACE AT THE MOMENT... RANGING FROM IFR TO VFR IN VICINITY OF THE AXIS OF PCPN WHICH IS BEING FORCED BY WARM ADVECTION AND GOOD MOISTURE TRANSPORT AHEAD OF THE UPPER TROUGH AND SURFACE FRONT. THIS SHIFTS SLOWLY EAST THROUGH THE DAY... WITH SOME GENERAL IMPROVEMENT EXPECTED IN CEILINGS IN THE WAKE OF THIS ACTIVITY AS SOMEWHAT DRIER MID-LEVEL AIR WORKS IN. EXPECT SOME DEVELOPMENT OF SHRA/TSRA TO OUR WEST THIS AFTERNOON IN ASSOCIATION WITH THE MID LEVEL COLD POOL AND GOOD UPPER LEVEL PV ANOMALY. THIS ACTIVITY SHOULD WANE DURING THE EVENING DUE TO THE LOSS OF DIURNAL HEATING... SO UNSURE IF IT WILL MAKE IT TO THE EASTERN TAF SITES. LATER TONIGHT IS A TOUGH CALL AT THIS POINT... SINCE ANY SUBSTANTIAL CLEARING COULD LEAD TO QUICK DEVELOPMENT OF FOG/STRATUS... SO TRIED TO ACCOUNT FOR THAT POSSIBILITY WHILE NOT GOING OVERBOARD AT THIS POINT. MORE EXTENSIVE STRATOCU IS EXPECTED TO WORK INTO AND/OR DEVELOP OVER THE AREA TOMORROW... AND WILL LIKELY HAVE SOME SHRA DEVELOP LATER IN THE DAY WITH THE UPPER LOW IN THE VICINITY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && DWE/TRH
Hazardous weather outlook, Aug 19, 4:27 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 427 PM CDT WED AUG 19 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 427 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...LATE THIS AFTERNOON INTO TONIGHT A COLD FRONT WILL CONTINUE TO PUSH EAST THROUGH WESTERN WISCONSIN THROUGH EARLY EVENING. EMBEDDED THUNDERSTORMS WILL CONTINUE ALONG THIS...CAPABLE OF PRODUCING BRIEF TORNADOES. MORE SCATTERED THUNDERSTORMS WILL EVOLVE FROM WESTERN MINNESOTA INTO CENTRAL MINNESOTA THROUGH MID-EVENING. THESE WILL BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE INTO THURSDAY MAINLY IN EASTERN MINNESOTA INTO WISCONSIN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED IN WESTERN WISCONSIN THROUGH EARLY EVENING. SPOTTERS SHOULD REMAIN ALERT ACROSS THE REMAINDER OF THE AREA INTO TONIGHT.
In the hours before
Local storm report, Aug 19, 5:46 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
546 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TORNADO COTTAGE GROVE 44.82N 92.93W
08/19/2009 WASHINGTON MN EMERGENCY MNGR
TORNADO ON GROUND AT HIGHWAY 61 HIGHWAY 95/MANNING AVE.
REPORTED BY DAKOTA COUNTY EOC. TREE DAMAGE AT RIVER OAKS
GOLF COURSE. ALSO COTTAGE GROVE POLICE SAW FUNNEL HIT
GROUND AND REMAIN ON THE GROUND FOR 100 YARDS NEAR LOCK
RIDGE AVE AT 240 PM. TREES UP TO 3 FEET IN DIAMETER
DOWNED AND WINDOWS BROKEN IN THIS AREA.
&&
MKMLocal storm report, Aug 19, 6:03 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
603 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG MINNEAPOLIS 44.96N 93.27W
08/19/2009 HENNEPIN MN TRAINED SPOTTER
2 HOMES DAMAGED, 3 GARAGES DESTROYED, AND 2 FT DIAMETER
TREES DOWN NEAR PORTLAND AVE AND 4TH AVE SOUTH.
&&
RHATTEBELocal storm report, Aug 19, 6:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
606 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 3 NW ESDAILE 44.65N 92.48W
08/19/2009 PIERCE WI TRAINED SPOTTER
DAMAGE TO CROPS AND TREES AT THE INTERSECTION OF V AND D
&&
RHATTEBELocal storm report, Aug 19, 6:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 2 N HASTINGS 44.76N 92.85W
08/19/2009 WASHINGTON MN EMERGENCY MNGR
ONE ROOF OF A HOME DAMAGED AT 122ND ST COURT SOUTH.
DECK...GARAGE DOOR AND PLAYGROUND EQUIPMENT ALSO DAMAGED
IN VICINITY.
&&
MKMLocal storm report, Aug 19, 6:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
613 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG MARINE ON ST CROIX 45.20N 92.77W
08/19/2009 WASHINGTON MN EMERGENCY MNGR
TREES DOWN AND TUNNEL BLOCKED ON OSTROM TRAIL NORTH/CO RD
4. TREES ALSO DOWN EAST OF TUNNEL. TIME ESTIMATED.
&&
MKMLocal storm report, Aug 19, 6:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG MINNEAPOLIS 44.96N 93.27W
08/19/2009 HENNEPIN MN TRAINED SPOTTER
2 HOMES DAMAGED, 3 GARAGES DESTROYED, AND 2 FT DIAMETER
TREES DOWN NEAR PORTLAND AVE AND 4TH AVE SOUTH. ALSO 2
GARAGES DAMAGED AT INTERSECTION OF PARK AVE AND 47TH...
AND 2 HOUSES DAMAGED AT 48TH AND PARK AVE.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:39 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Stevens, Swift | 36 min |
| Aug 19, 12:20 AM CDT | Special Weather Statement | MPX | Swift | 40 min |
| Aug 19, 12:41 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 34 min |
| Aug 19, 12:59 AM CDT | Special Weather Statement | MPX | Swift | 46 min |
| Aug 19, 1:18 AM CDT | Special Weather Statement | MPX | Kandiyohi | 42 min |
| Aug 19, 2:16 AM CDT | Areal Flood Advisory | MPX | Chippewa, Kandiyohi, Lac qui Parle, Meeker, Swift | 5 hr |
| Aug 19, 1:04 PM CDT | Areal Flood Advisory | MPX | Anoka, Carver, Chisago, Hennepin, Isanti, Kanabec and 7 more | 6 hr |
| Aug 19, 2:11 PM CDT | Tornado Warning | MPX | Anoka, Hennepin, Ramsey | 34 min |
| Aug 19, 2:16 PM CDT | Tornado Warning | MPX | Dakota | 29 min |
| Aug 19, 2:53 PM CDT | Tornado Warning | MPX | Dakota, Ramsey, Washington | 22 min |
| Aug 19, 3:16 PM CDT | Tornado Warning | MPX | Anoka, Ramsey, Washington | 29 min |
| Aug 19, 3:46 PM CDT | Tornado Warning | MPX | Anoka, Chisago, Washington | 29 min |
| Aug 19, 4:21 PM CDT | Tornado Warning | MPX | Chisago | 39 min |
| Aug 19, 4:49 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 41 min |
| Aug 19, 5:18 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 21 min |
| Aug 19, 5:24 PM CDT | Special Weather Statement | MPX | Chippewa, Swift | 51 min |
| Aug 19, 6:02 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 58 min |
| Aug 19, 6:19 PM CDT | Tornado Warning | MPX | Brown | 26 min |
| Aug 19, 6:39 PM CDT | Tornado Warning | MPX | Brown | 36 min |
| Aug 19, 6:44 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Renville | 44 min |
Nearby
Tornado Warnings in Minnesota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.